Alert archive / Maryland / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

June 10, 2019Cecil County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 10, 2019, 3:05 PM EDT for Cecil County, Maryland. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2019, 3:05 PM EDT (19:05 UTC)
Expired
Jun 10, 2019, 3:45 PM EDT
In force
40 min
Issued by
NWS Philadelphia/Mount Holly

County Cecil County, MD

The radar

The Dover AFB radar (KDOX), 88 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS81 KPHI 101905
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
305 PM EDT Mon Jun 10 2019

MDZ008-101945-
Cecil-
305 PM EDT Mon Jun 10 2019

...A SHOWER WILL AFFECT CECIL COUNTY...

At 304 PM EDT, a shower was located over Aberdeen Proving Ground, 
moving northeast at 25 mph. A few rumbles of thunder are possible 
with the activity. 

Locations impacted include...
Elkton, Calvert, North East, Rising Sun, Charlestown, Cecilton,
Warwick, Zion, Blake, Barksdale, Bohemias Mills, West Nottingham,
Octoraro, Brantwood, Fair Hill, Glen Westover, Bay View, Lombard,
Richardsmere and Woodlawn.

Torrential rainfall is also occurring with these showers, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 3972 7623 3972 7579 3938 7577 3938 7583
      3936 7589 3938 7597 3937 7599 3938 7604
      3938 7605 3943 7600 3946 7601 3952 7598
      3955 7603 3955 7608
TIME...MOT...LOC 1904Z 220DEG 22KT 3944 7610 

$$

PO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 10, 12:37 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 10, 12:37 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1237 PM EDT Mon Jun 10 2019

.SYNOPSIS...
Low pressure will track across the Great Lakes region today into
early Tuesday, with a warm front lifting north into our area during
today followed by a cold front moving through early Tuesday. High
pressure briefly builds over the region through Wednesday, then the
next low pressure system and associated cold front crosses the
region later Thursday. High pressure builds near the area Friday
before shifting offshore Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
For the 1230 PM update, made some changes to the high temperatures
(lowered them mainly north and west of I-95 due to cloud cover
and lingering northeast surface flow. Dew points are increasing
northward, however this is a little slower across the far northern
areas. Areas of fog along portions of the coast persist, although
this is improving around Cape May southward as the flow is
turning more southerly along with additional boundary layer
heating. Areas of showers moving northward, with even some
drizzle still hanging on, and at least scattered showers will
continue. Delayed the thunder mention given the cloud cover
across much of the area. PoPs were adjust some more. Also,
removed the heavy rain mention for much of the afternoon as any
heavier rain/downpours look to more localized.

Tonight: This remains the main focus of the entire event. As the
vorticity max and the cold front approaches the region, expect more
widespread coverage of precipitation. Little has changed with the
threat for heavy rain/localized flooding. While we will have several
factors in place to increase the risk (very high precipitable water
values, deep warm cloud layer, and storm motions that are
moderate/10-20 mph), there remain some big question marks,
including:

1) Models appear to be initializing too high with upstream PWATs as
00Z RAOBS upstream show values of 1.5 to 1.97 inches - no values
above 2 north of FL. Consequently, model QPF values could be too
high.
2) Predecessor precipitation so far looks to be rather light, thus
our flash flood guidance is higher than where it was just a week
ago, and area creeks and streams are at comparable water levels to
what they were prior to the late May heavy rain events.
3) Models have continued to trend more progressive with the cold
front, which means the period of heaviest rain decreases.

Given all of these factors, still don't see enough of a concern to
issue a flash flood watch at this time.

&&

.SHORT TERM /TUESDAY/...
Once the cold front moves completely off shore, we should dry out
quickly thanks to significant dry air advection. Dew points,
especially over PA could drop back into the 40s as early as Tuesday
afternoon. Because persistent cloud cover today will limit heating
on the warm side of the front, temperatures on Tuesday won't be much
lower than today despite the modest cold air advection behind the
front.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Synoptic Overview...An expansive trough anchored near Hudson
Bay will be the primary mid-lvl feature of interest in the
extended with various waves pivoting around it and potentially
impacting the area. The strongest of these waves approaches the
area Thursday with two sfc.low centers likely developing ahead
of it. One of these lows will track towards Great Lakes while
the second is progged to track more or less directly over our
area on Thursday before eventually merging with the western low
north of the area. This will result in an active day on Thursday
as both the warm and cold fronts will likely pass through the
area in a 12-18 hour time frame.

High pressure looks to briefly build in just south of the area
Friday before moving offshore by Saturday. Over the southwestern
US there is some signal that broad troughing will begin to
dominate towards the end of the week into the weekend. Various
waves ejecting from this broader trough will likely spark
convection over the plains. Guidance is not currently in
agreement over how these convectively-enhanced waves will
interact with energy pivoting around the northern trough and
thus are not in good agreement over sensible weather Saturday
and beyond. The pattern would generally lend itself towards some
degree of unsettled weather Sunday into early next week, but
the details are lacking.

Dailies:

Wednesday...Quiet day expected with high pressure initially over
the area before shifting offshore in the afternoon. Offshore
flow should keep temperatures a few degrees below average
(generally in the mid to upper 70s, apart from the immediate
coast).

By Wednesday night the low will begin to approach our area from
the south with increasing southerly flow aloft ahead of it
resulting in both temperature (warm) and moisture advection over
the area. Latest guidance has slightly delayed the arrival of
moisture/isentropic lift and thus I have slowed the arrival of
mentionable PoPs until after 00Z Thursday. Rainfall chances
increase from south to north Wednesday night and rain will
likely not arrive in northern portions of the area until
Thursday morning.

Thursday... Wet day expected as the system's low-lvl warm front
will move through the area early in the day with the cold front
then progged to arrive overnight. PWATs will generally be in
the 1.5-1.75 inch range ahead of the cold front, with at least
some sfc-based instability present by Thursday afternoon.
Therefore there will be at least be a chance of thunderstorms
Thursday afternoon, and with increasing mid-lvl flow (and
resultant shear) ahead of the approaching shortwave a few
stronger storms can not be ruled out (although at this point
abundant cloud cover may be an inhibiting factor). The cold
front is then progged to arrive sometime overnight (although
this has been inconsistent run to run) with rapid drying behind
it.

Friday... Should be quiet/dry with high pressure to our south
and a dry westerly flow prevailing. Maxes running a few degrees
below average generally in the 70s.

Saturday/Sunday... Uncertainty increases as the high moves
offshore and various upstream waves approach from both the
Plains and the northern trough. Would lean at this time towards
Saturday having a better chance of being dry given the residual
influence of the high. Given increasing low-lvl southerly flow
high temperatures should warm into the 80s for the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...IFR to even LIFR ceilings should improve to
high end IFR to low end MVFR especially the PHL metro south and
east, with low VFR possible for a time late especially at MIV
and ACY. Some showers will continue, and some late day
thunderstorms are possible. During showers (lingering drizzle)
the visibility will be reduced to 4SM or lower. East-northeast
winds around 10 knots, becoming southeast or south later this
afternoon.

Tonight...MVFR to IFR with some showers and possible thunderstorms;
more scattered this evening then more organized overnight. Southeast
to south winds 5-10 knots, then turning west-northwest toward
daybreak and increasing to 10-15 knots.

Outlook...
Tuesday...Once the front is east of the TAF sites, precipitation
should end and conditions should quickly improve to VFR.
Northwesterly winds 10 to 20 kt with gusts as high as 25 kt.

Wednesday...VFR during the day, then conditions deteriorating
to MVFR or possibly IFR Wednesday night into Thursday
morning as rain moves in. Winds around 5-10 kts during the day
and veering from northerly in the morning to southeasterly by
Wednesday night.

Thursday...Periods of MVFR/IFR likely with showers and possible
thunderstorms. 5-10kt winds shifting from
easterly/southeasterly to southerly/southwesterly by Thursday
night

Friday...VFR with Westerly winds 10-15 kts, with some gustiness
possible in the afternoon.

&&

.MARINE...
As of Noon, while some fog remains the visibilities look to have
improved enough and therefore will allow the Dense Fog Advisory
to end at 1 PM.

On the Delaware Bay: winds and waves are expected to remain below
Small Craft Advisory conditions today and tonight, though
southeasterly gusts above 20 kt are possible this afternoon.

On the Atlantic Coastal Waters: SCA conditions (both winds above 25
kt, mainly this afternoon, and seas above 5 feet through out the
period) will continue through tonight.

Outlook...
Tuesday...An abrupt shift to northwesterly winds of 15 to 20 kt
is expected on all the waters Tuesday morning. 25 kt gusts are
possible, especially along the Delaware Bay, but I don't have
enough confidence to issue an SCA at this time.

Wednesday... Sub SCA conditions expected with seas running 2-3
ft.

Thursday...SCA probable for Atlantic waters as seas likely
build over 5 ft. Easterly winds around 20 kts shifting to the
south later in the day behind an area of low pressure.

Friday...SCA seas likely linger early Friday before dropping
below criteria in the afternoon as westerly flow increases.

Rip Currents...
The rip current risk has been lowered to moderate through this
evening. The waves have subsided to around 5 feet and the
overall setup is not ideal for a high risk.

For Tuesday, a gusty offshore wind and some lowering of the
waves is anticipated to result in a low risk of rip currents.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ450>455.

&&

Synopsis...Gorse
Near Term...Gorse/Johnson
Short Term...Johnson
Long Term...Carr
Aviation...Carr/Iovino/Johnson
Marine...Carr/Gorse/Johnson
Hazardous weather outlook, Jun 10, 12:40 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1240 PM EDT Mon Jun 10 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-111645-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
1240 PM EDT Mon Jun 10 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Downpours at times this afternoon and tonight could be heavy enough
to result in localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-111645-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1240 PM EDT Mon Jun 10 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the development of dangerous rip
currents.

Downpours at times late this afternoon and tonight could be heavy
enough to result in localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-111645-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1240 PM EDT Mon Jun 10 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 3:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
305 PM EDT Mon Jun 10 2019

MDZ008-101945-
Cecil-
305 PM EDT Mon Jun 10 2019

...A SHOWER WILL AFFECT CECIL COUNTY...

At 304 PM EDT, a shower was located over Aberdeen Proving Ground,
moving northeast at 25 mph. A few rumbles of thunder are possible
with the activity.

Locations impacted include...
Elkton, Calvert, North East, Rising Sun, Charlestown, Cecilton,
Warwick, Zion, Blake, Barksdale, Bohemias Mills, West Nottingham,
Octoraro, Brantwood, Fair Hill, Glen Westover, Bay View, Lombard,
Richardsmere and Woodlawn.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3972 7623 3972 7579 3938 7577 3938 7583
      3936 7589 3938 7597 3937 7599 3938 7604
      3938 7605 3943 7600 3946 7601 3952 7598
      3955 7603 3955 7608
TIME...MOT...LOC 1904Z 220DEG 22KT 3944 7610

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:09 PM EDTRip Current StatementPHIAtlantic, Cape May, Monmouth, Ocean14 hr
Jun 10, 8:04 AM EDTMarine Dense Fog AdvisoryPHI5 hr
Jun 10, 3:43 PM EDTSmall Craft AdvisoryPHI21 hr
Jun 10, 5:24 PM EDTAreal Flood AdvisoryPHIChester3 hr
Jun 10, 7:36 PM EDTAreal Flood AdvisoryPHIChester, Delaware, Montgomery114 min
Jun 10, 6:02 PM EDTAreal Flood AdvisoryPHIKent, Sussex2 hr
Jun 10, 6:44 PM EDTAreal Flood WarningPHINew Castle2 hr
Jun 10, 6:59 PM EDTAreal Flood WarningPHIKent112 min

Nearby

Special Weather Statements in Maryland, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.